MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the patient was diagnosed with an aneurysm in the left internal carotid artery ophthalmic artery segment.Neurointerventional surgery and blood flow diversion dense mesh stent implantation were planned.Femoral artery puncture, 6f 90cm kangdelai sheath successfully reached the ipsilateral internal carotid artery c2 petrous segment under the guidance of 0.035-inch loach guidewire and multifunctional angiography catheter.6f 115cm intermediate catheter tongqiao silver snake continued to go up to the posterior flexure of the cavernous sinus segment.3d angiography rotation, and then selected the working angle for treatment.Phenom27 successfully reached the ipsilateral middle cerebral artery m1 segment under the guidance of sychro guidewire.Ped2-500-20 stent was selected according to the measured value, fully hydrated and flushed, and delivered to the middle cerebral artery m1 segment.Everything went well at this time.Fixed the stent pusher rod, retrieved the stent catheter, fully exposed the ped tip, but the stent did not open.Continued to deploy a longer distance, it still did not open.At this time, the deployed stent has reached 10 mm.The surgeon decided to pull the stent back to the internal carotid artery, hoping to open it better in the larger blood vessel cavity, but it still did not open.After a slight push, pull and swing, the stent still could not be opened.After retrieving the stent for a second deployment, the ped tip still could not be opened.Finally, the stent and the stent catheter phenom27 had to be removed from the body and replaced with another manufacturer's blood flow diversion dense mesh stent lattice.The tip, middle and tail ends of the lattice stent were successfully opened, and the operation was successfully completed without any complications for the patient.There was failure to open in the distal section.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was not positioned in a bend.The pipeline was resheathed less than or equal to 2 times.Additional steps taken to open the pipeline included the whole system was pushed, pulled and swung slightly.Retrieved and deployed again.The pipeline was resheathed and removed from the patient with the microcatheter.No patient symptoms or further complications were reported as a result of this event.The pipeline was used for an approved (on-label) indication.The device and any accessories were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.The patient was undergoing minimally invasive neurointerventional treatment, blood flow diversion dense mesh stent implantation surgery for treatment of a saccular, unruptured left internal carotid artery aneurysm ophthalmic artery segment with a max diameter of 5 mm and a 4 mm neck diameter.The landing zone was 3.7 mm distally and 5.1 mm proximally.The access vessel was the femoral artery with a diameter of 6 mm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet therapy (dapt) was administered, platelet reactivity units (pru) level was normal value range.Angiographic result post procedure was normal.Ancillary devices include a 6f 90cm, kangdelai long sheath, tongqiao silver snake 6f 115cm guide catheter, sychro2, 0.014 inches, 200 cm guidewire, and phenom27 microcatheter.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the specific cause of the event was not determined.It was thought that it was not a problem with the operation, but with the stent itself.
 
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the pipeline flex shield and marksman catheter were returned inside a bio-hazard bag, and shipping box.¿ damage location details: the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage.The distal hypotube was found to be stretched, but the ptfe shrink tubing remained intact.The braid's distal and proximal ends were found to be opened and frayed.The pushwire showed no bends, and there were no defects observed in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined with no damages found.However, the catheter body was found to be accordioned between 2.0 cm to 10.0 cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield could not be pushed forward or removed.The catheter was cut to remove the pipeline flex shield.Both the total and usable lengths were measured and found to be within specifications.The catheter was flushed with water and found to be patent.It was also tested using an in-house 0.026¿ mandrel through the catheter hub without any issue; however, resistance was noted at the damaged locations.¿ conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was not confirmed, as both the braid's distal and proximal ends were found to be opened and frayed.The cause of failure to open could not be determined.Possible causes for the failure to open could include vessel tortuosity, a damaged braid, or deployment of the braid in a vessel bend.The customer indicated that the vessel tortuosity was moderate, and the braid was not positioned in the vessel bend, which rules these factor out as potential causes.It is possible that a damaged braid may contributed to the failure to open.Braid damage can result from over-manipulation, deployment technique, resistance encountered when advancing or retracting the delivery wire, or deploying/re-sheathing the braid against resistance.Additionally, the pipeline flex shield was returned stuck inside the marksman catheter.Both the pipeline flex shield and the catheter were found to be damaged.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) suggests that a high force was likely used.This damage may have resulted from the customer's attempts to advance or retrieve the pipeline flex shield through the catheter against resistance.However, the cause of the resistance could not be determined.Possible cause of the resistance include a lack of continuous flush with heparinized saline during delivery.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21562818
Report Number2029214-2025-00610
Device Sequence Number18445643
Product Code OUT
UDI-Device Identifier00763000284725
UDI-Public00763000284725
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-20
Device Catalogue NumberPED2-500-20
Device Lot NumberB684781
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2025
Supplement Date Received by Manufacturer03/13/2025
04/28/2025
Initial Report FDA Received Date03/10/2025
Supplement Report FDA Received Date04/07/2025
05/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale
Patient Weight64 KG